California, 2007High Wind in California, December 25, 2007
December 25, 2007 · NWS SGX · 2 events in 2 counties and zones
Strong offshore flow on Christmas Day caused sporadic power outages, uprooted trees, and overturned semi-tractor trailer rigs. The strongest winds were confined to areas below the Cajon Pass in the Inland Empire and in the Santa Ana Mountains and Foothills.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong offshore flow on Christmas Day caused sporadic power outages, uprooted trees, and overturned semi-tractor trailer rigs. The strongest winds were confined to areas below the Cajon Pass in the Inland Empire and in the Santa Ana Mountains and Foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 25, 3:30 AM PST, 0 minutes earlier.
Area forecast discussion, Dec 25, 3:30 AM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST TUE DEC 25 2007
.SYNOPSIS...OFFSHORE FLOW WILL CAUSE LOCAL STRONG GUSTY WINDS LATE
TODAY. HIGH WIND WARNINGS...WIND ADVISORIES AND FIRE WEATHER
WARNINGS ARE IN EFFECT FOR THE MOUNTAINS...INLAND VALLEYS AND ORANGE
COUNTY. THERE WILL ALSO BE LOCAL GUSTY NORTHWEST WINDS IN THE
MOUNTAINS AND DESERTS WEDNESDAY AFTERNOON AND EVENING AS UPPER LEVEL
LOW PRESSURE MOVES PAST TO THE NORTH. OTHERWISE... FAIR THROUGH MID
WEEK. LOW PRESSURE ALOFT AND ONSHORE FLOW WILL BRING MORE CLOUDS AND
COOLING FRIDAY WITH A SMALL CHANCE OF SHOWERS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
TODAY...BRIEF STRONG SANTA ANA WILL CONTINUE THROUGH THE DAY DUE TO
15 MB OFFSHORE GRADIENT FROM A 1037 MB HIGH OVER NEVADA. GOOD UPPER
AIR SUPPORT WITH 700 MB N GUSTS TO 50 MPH. LOCAL GUSTS TO 50 MPH
HAVE ALREADY BEEN OBSERVED IN THE INLAND EMPIRE THIS EARLY MORNING.
WINDS WILL FALL OFF RAPIDLY THIS EVENING AS HIGH PRESSURE SHIFTS
EAST.
WEDNESDAY...STRONG 564 NW FLOW ALOFT AND 10 MB ONSHORE FLOW WILL
CAUSE GUSTY W-NW WINDS. 700 MB WINDS TO 50 MPH. MIGHT NEED WIND
ADVISORY FOR MTS/DES WED NIGHT.
THURSDAY...567 NW FLOW ALOFT WITH 1030 MB HIGH OVER NEVADA CAUSES
WEAK...COLD OFFSHORE FLOW. MIGHT NEED FROST ADVISORY FOR SOME
VALLEYS THURSDAY MORNING...AND AGAIN FOR THURSDAY NIGHT.
FRIDAY THROUGH MONDAY...570 CYCLONIC NW FLOW INCREASES ONSHORE FLOW
AND DEEPENS MARINE LAYER. COOL AND PARTLY CLOUDY. 7000 FT DEEP
MARINE LAYER MAY CAUSE DRIZZLE AT TIMES. MODELS HAVE CHANGED AND NOW
SHOW A STRONG 570 W-NW FLOW ALOFT AND STRONG ONSHORE FLOW FOR DEEP
MARINE LAYER CONTINUING INTO MONDAY. THE MODELS HAVE DELAYED THE
ONSET OF THE SANTA ANA EVENT BY ONE DAY.
TUE-THU NEXT WEEK...VERY STRONG SANTA ANA WIND EVENT STILL INDICATED
BY ALL MODELS. UNUSUALLY STRONG...COLD 1050 MB HIGH OVER THE PLATEAU
COULD CAUSE OVER 20 MB OFFSHORE FLOW AND POTENTIAL OF HIGH WIND AND
EXTREME FIRE DANGER. MODELS HAVE CHANGED WITH MORE OF A CUTBACK
TROUGH PATTERN OVER AZ INTO BAJA. THAT WOULD BRING STRONGER UPPER
AIR SUPPORT WITH 55 KT NE WINDS AT 700 MB BY WED MORNING. THIS
PATTERN ALSO IMPLIES A COOLER EVENT THAN PREVIOUS RUNS. DEVELOPING
PATTERN WILL BE MONITORED CLOSELY.
&&
.AVIATION...
250900Z...CLEAR THROUGH WEDNESDAY WITH THIN HIGH CLOUDS AT TIMES.
MODERATE TO STRONG OFFSHORE FLOW DEVELOPING THIS MORNING WITH
LOCALLY STRONG GUSTY NORTH TO NORTHEAST WINDS OVER THE MOUNTAINS AND
INLAND VALLEYS TO THE ORANGE COUNTY COAST AND SOME BREEZY NORTHEAST
WINDS TO THE NORTHERN SAN DIEGO COAST. STRONG TURBULENCE ALOFT
TODAY...DECREASING AFTERNOON. THE OFFSHORE FLOW FALLS APART RAPIDLY
LATE THIS MORNING THROUGH AFTERNOON GOING ONSHORE WEDNESDAY. WEST TO
NORTHWEST WINDS WILL INCREASE WEDNESDAY MORNING THROUGH AFTERNOON.
.MARINE...
250900Z...WINDS WILL INCREASE WEDNESDAY WITH SMALL CRAFT ADVISORY
WINDS IN THE OUTER WATERS LATE WEDNESDAY AFTERNOON THROUGH THE
NIGHT...DECREASING EARLY THURSDAY MORNING. STEEP NORTHWEST SWELLS
WILL MAINLY AFFECT THE OUTER WATERS FOR THE NEXT SEVERAL DAYS AT
TIMES.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM FOR THE MOUNTAINS...INLAND VALLEYS AND
ORANGE COUNTY. SEE LAXRFWSGX.
HIGH WIND WARNING UNTIL 8 PM FOR THE INLAND EMPIRE...SAN BERNARDINO
COUNTY MOUNTAINS AND SANTA ANA MOUNTAINS. SEE LAXNPWSGX.
WIND ADVISORY UNTIL 8 PM FOR ORANGE COUNTY... RIVERSIDE COUNTY
MOUNTAINS AND FOR THE MOUNTAIN AND INLAND VALLEYS OF SAN DIEGO
COUNTY. SEE LAXNPWSGX.
MINOR TIDAL OVERFLOW POSSIBLE AT THE BEACHES THIS MORNING. SEE
LAXCFWSGX.
SMALL CRAFT ADVISORY WEDNESDAY AND THURSDAY. SEE LAXCWFSGX.
&&
PUBLIC/FIRE WEATHER...MACKECHNIE
AVIATION/MARINE...WHITLOW
Hazardous weather outlook, Dec 24, 1:00 PM PST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
100 PM PST MON DEC 24 2007
CAZ042-043-048-050-055-056-057-058-060-061-062-251200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
100 PM PST MON DEC 24 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE... REMAINDER OF TODAY THROUGH TONIGHT.
OFFSHORE FLOW WILL CAUSE DRY AND LOCALLY STRONG GUSTY WINDS TONIGHT
THROUGH TUESDAY.
RED FLAG WARNING LATE TONIGHT FOR THE MOUNTAINS...INLAND VALLEYS AND
ORANGE COUNTY. SEE LAXRFWSGX.
HIGH WIND WARNING FOR THE SAN BERNARDINO COUNTY MOUNTAINS...INLAND
EMPIRE AND SANTA ANA MOUNTAINS TONIGHT. SEE LAXNPWSGX.
WIND ADVISORY FOR ORANGE COUNTY...THE RIVERSIDE COUNTY MOUNTAINS AND
FOR THE SAN DIEGO COUNTY MOUNTAINS AND INLAND VALLEYS TONIGHT. SEE
LAXNPWSGX.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.
RED FLAG WARNING UNTIL 6 PM TUESDAY FOR THE MOUNTAINS...INLAND
VALLEYS AND ORANGE COUNTY. SEE LAXRFWSGX.
HIGH WIND WARNING FOR THE SAN BERNARDINO COUNTY MOUNTAINS...INLAND
EMPIRE AND SANTA ANA MOUNTAINS UNTIL 8 PM TUESDAY. SEE LAXNPWSGX.
WIND ADVISORY FOR ORANGE COUNTY...THE RIVERSIDE COUNTY MOUNTAINS AND
FOR THE SAN DIEGO COUNTY MOUNTAINS AND INLAND VALLEYS UNTIL 8 PM
TUESDAY. SEE LAXNPWSGX.
COASTAL FLOOD ADVISORY FOR THE BEACHES TUESDAY MORNING. SEE
LAXCFWSGX.
.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.
MACKECHNIE/DA
High Wind, Santa Ana Mountains and Foothills
- When
- December 25, 3:30 AM PST to 12:30 PM PST
- Where
- Santa Ana Mountains and Foothills forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
Wind gusts in excess of 58 mph were measured by the Fremont Canyon RAWS for nine consecutive hours. A peak wind gust of 85 mph occurred at 1030 PST.
High Wind, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- December 25, 4:53 AM PST to 5:53 AM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $50,000
- Reported by
- ASOS
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
A 58 mph wind gust was measured at Ontario Airport. Gusty winds in the Inland Empire downed power lines, uprooted trees, and overturned high profile vehicles.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, December 25, 20071 death · 8 events
- Avalanche in Utah, December 25, 20071 death · 1 event
- Winter Weather in South Dakota, December 25, 200715 events
- High Surf in Hawaii, December 25 to 31, 20078 events
- Winter Weather in Iowa, December 25, 20076 events
- Heavy Snow in Oregon, December 25 to 26, 20076 events
- Winter Storm and Winter Weather in Colorado, December 25, 20075 events
- Heavy Snow in Oregon, December 25 to 27, 20074 events
- Winter Storm in New Mexico, December 25 to 26, 20074 events
- Winter Weather in Michigan, December 25 to 26, 20073 events
- Heavy Snow in Washington, December 25 to 26, 20072 events
- Heavy Snow in Washington, December 25 to 26, 20072 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70168, 70169.